Alert archive / Idaho / Winter Storm Warnings in 2017
Winter Storm Warning 9, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm warning at Feb 20, 2017, 2:11 AM MST. It took effect at Feb 20, 2017, 6:00 AM MST. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2017, 2:11 AM MST (09:11 UTC)
- In effect from
- Feb 20, 2017, 6:00 AM MST
- Expired
- Feb 21, 2017, 1:47 PM MST
- In force
- 32 hr
- Issued by
- NWS Pocatello, ID
The text
As transmitted.
853 WWUS45 KPIH 200911 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 211 AM MST Mon Feb 20 2017 IDZ018-031-202200- /O.UPG.KPIH.WS.A.0009.170220T1300Z-170221T2200Z/ /O.NEW.KPIH.WS.W.0009.170220T1300Z-170221T2200Z/ Sawtooth Mountains-Big and Little Wood River Region- Including the cities of Stanley, Clayton, Hailey, Ketchum, and Bellevue 211 AM MST Mon Feb 20 2017 ...WINTER STORM WARNING IN EFFECT FROM 6 AM THIS MORNING TO 3 PM MST TUESDAY... The National Weather Service in Pocatello has issued a Winter Storm Warning for snow and blowing snow, which is in effect from 6 AM this morning to 3 PM MST Tuesday. The Winter Storm Watch is no longer in effect. * IMPACTS...Moderate to heavy snow and blowing snow is expected to create difficult driving conditions above 6500 ft, including passes. * TIMING...Snow above 6500 ft should become heavy at times during the day Monday, and continue through Tuesday. The strongest winds are expected Monday night through Tuesday. * SNOW ACCUMULATIONS...Valley accumulations of 2 to 5 inches. Above 6500 ft, 10 to 18 inches are expected. The highest elevations may see accumulations around 2 feet. * CONFIDENCE...High confidence in timing. Moderate confidence in high elevation snow amounts and winds. Low confidence in valley snow amounts. * LOCATIONS...Stanley, Clayton, Hailey, Ketchum, and Bellevue PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter storm warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ IDZ019-202200- /O.NEW.KPIH.WW.Y.0016.170220T1300Z-170221T2200Z/ Upper Snake Highlands- Including the cities of St. Anthony, Ashton, Island Park, Driggs, and Victor 211 AM MST Mon Feb 20 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 3 PM MST TUESDAY... The National Weather Service in Pocatello has issued a Winter Weather Advisory for snow, which is in effect from 6 AM this morning to 3 PM MST Tuesday. * IMPACTS...Moderate to heavy snow and blowing snow is expected to create difficult driving conditions above 6500 ft, including passes * TIMING...Today through Tuesday with strongest winds on TUesday. * SNOW ACCUMULATIONS...5 to 10 inches above 6500 feet. 2 to 5 inches below 6500 feet. Precipitation likely to mix with or change to rain late today below 6500 feet. * CONFIDENCE...High confidence in timing. Low confidence in timing the rising snow levels and how quickly level will rise. Medium confidence in snowfall amounts in high elevations. Low confidence in valley snowfall amounts. * LOCATIONS...Island Park, Ashton, Driggs, Victor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter weather advisory for snow means that periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. && $$
4 follow-up statements
336 WWUS45 KPIH 202112 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 212 PM MST Mon Feb 20 2017 IDZ018-031-211030- /O.CON.KPIH.WS.W.0009.000000T0000Z-170221T2200Z/ Sawtooth Mountains-Big and Little Wood River Region- Including the cities of Stanley, Clayton, Hailey, Ketchum, and Bellevue 212 PM MST Mon Feb 20 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM MST TUESDAY... * IMPACTS...Moderate to heavy snow and blowing snow will continue to create difficult driving conditions above 6500 ft, including passes. * TIMING...Snow above 6500 ft will continue through Tuesday. The strongest winds are expected tonight through Tuesday. * SNOW ACCUMULATIONS...Above 6500 ft, an additional 6 to 12 inches are expected. Valley locations should stay warm enough to see all rain or only light snow accumulations. * CONFIDENCE...High confidence in timing. Moderate confidence in high elevation snow amounts and winds. Low confidence in valley snow amounts. * LOCATIONS...Stanley, Clayton, Hailey, Ketchum, and Bellevue PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter storm warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ IDZ019-211030- /O.CON.KPIH.WW.Y.0016.000000T0000Z-170221T2200Z/ Upper Snake Highlands- Including the cities of St. Anthony, Ashton, Island Park, Driggs, and Victor 212 PM MST Mon Feb 20 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST TUESDAY... * IMPACTS...Moderate to heavy snow and blowing snow is expected to create difficult driving conditions above 6500 ft, including passes * TIMING...Today through Tuesday with strongest winds on Tuesday. * SNOW ACCUMULATIONS...Additional 3 to 8 inches above 6500 feet. Valley locations should stay warm enough to see all rain or light slushy accumulations. * CONFIDENCE...High confidence in timing. Medium confidence in snowfall amounts in high elevations. Low confidence in valley snowfall amounts. * LOCATIONS...Island Park, Ashton, Driggs, Victor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter weather advisory for snow means that periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. && $$
671 WWUS45 KPIH 210150 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 650 PM MST Mon Feb 20 2017 IDZ019-211200- /O.UPG.KPIH.WW.Y.0016.000000T0000Z-170221T2200Z/ /O.EXA.KPIH.WS.W.0009.000000T0000Z-170221T2200Z/ Upper Snake Highlands- Including the cities of St. Anthony, Ashton, Island Park, Driggs, and Victor 650 PM MST Mon Feb 20 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 3 PM MST TUESDAY... The National Weather Service in Pocatello has issued a Winter Storm Warning for heavy snow and blowing snow, which is in effect until 3 PM MST Tuesday. The Winter Weather Advisory is no longer in effect. * IMPACTS...Moderate to heavy snow and blowing snow is expected to create difficult driving conditions above 6000 ft, including passes. Road closures are possible. * TIMING...Today through Tuesday with strongest winds on Tuesday. * SNOW ACCUMULATIONS...Additional 3 to 8 inches above 6000 feet. Valley locations should stay warm enough to see all rain or light slushy accumulations. * CONFIDENCE...High confidence in timing. Medium confidence in snow levels. Medium confidence in snowfall amounts in high elevations. Low confidence in valley snowfall amounts. * LOCATIONS...Island Park, Ashton, Driggs, Victor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter storm warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ IDZ018-031-211200- /O.CON.KPIH.WS.W.0009.000000T0000Z-170221T2200Z/ Sawtooth Mountains-Big and Little Wood River Region- Including the cities of Stanley, Clayton, Hailey, Ketchum, and Bellevue 650 PM MST Mon Feb 20 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM MST TUESDAY... * IMPACTS...Moderate to heavy snow and blowing snow will continue to create difficult driving conditions above 5500 ft, including passes. * TIMING...Snow above 5500 ft will continue through Tuesday. The strongest winds are expected tonight through Tuesday. * SNOW ACCUMULATIONS...Above 6500 ft, an additional 6 to 12 inches are expected. Between 5500 and 6500 ft, an additional 3 to 8 inches is possible. Below 5500 ft, expect a rain/snow mix with light accumulations of slushy snow possible. * CONFIDENCE...High confidence in timing. Moderate confidence in snow levels. Moderate confidence in high elevation snow amounts and winds. Low confidence in valley snow amounts. * LOCATIONS...Stanley, Clayton, Hailey, Ketchum, and Bellevue PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter storm warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ Valle
644 WWUS45 KPIH 211045 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 345 AM MST Tue Feb 21 2017 IDZ018-031-212200- /O.CON.KPIH.WS.W.0009.000000T0000Z-170221T2200Z/ Sawtooth Mountains-Big and Little Wood River Region- Including the cities of Stanley, Clayton, Hailey, Ketchum, and Bellevue 345 AM MST Tue Feb 21 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... * IMPACTS...Moderate to heavy snow and blowing snow will continue to create difficult driving conditions above 5500 ft, including passes. * TIMING...Snow above 5500 ft will continue through Tuesday. The strongest winds are expected tonight through Tuesday. * SNOW ACCUMULATIONS...Above 6500 ft, an additional 3 to 6 inches are expected. Between 5500 and 6500 ft, an additional 2 to 4 inches is possible. Below 5500 ft, expect a rain/snow mix with light accumulations of slushy snow possible. * CONFIDENCE...Moderate confidence in snow levels. Moderate confidence in high elevation snow amounts and winds. Low confidence in valley snow amounts. * LOCATIONS...Stanley, Clayton, Hailey, Ketchum, and Bellevue PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter storm warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ IDZ019-212200- /O.CON.KPIH.WS.W.0009.000000T0000Z-170221T2200Z/ Upper Snake Highlands- Including the cities of St. Anthony, Ashton, Island Park, Driggs, and Victor 345 AM MST Tue Feb 21 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... * IMPACTS...Moderate to heavy snow and blowing snow is expected to create difficult driving conditions above 6000 ft, including passes. Road closures are possible. * TIMING...Today through Tuesday with strongest winds on Tuesday. * SNOW ACCUMULATIONS...Additional 2 to 4 inches above 6000 feet. Valley locations should stay warm enough to see all rain or light slushy accumulations. * CONFIDENCE...Medium confidence in snow levels. Medium confidence in snowfall amounts in high elevations. Low confidence in valley snowfall amounts. * LOCATIONS...Island Park, Ashton, Driggs, Victor. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter storm warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$
043 WWUS45 KPIH 212047 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 147 PM MST Tue Feb 21 2017 IDZ018-019-031-212200- /O.CAN.KPIH.WS.W.0009.000000T0000Z-170221T2200Z/ Sawtooth Mountains-Upper Snake Highlands- Big and Little Wood River Region- Including the cities of Stanley, Clayton, St. Anthony, Ashton, Island Park, Driggs, Victor, Hailey, Ketchum, and Bellevue 147 PM MST Tue Feb 21 2017 ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Pocatello has cancelled the Winter Storm Warning. The heaviest snow showers have ended across the region, therefore the warning is being cancelled. Light snow is still possible across the Sawtooth Mountains and Big and Little Wood River Region. An additional 1 or 2 inches of snow may fall through this evening in these areas. $$ IDZ025-221300- /O.NEW.KPIH.WW.Y.0017.170222T0000Z-170222T1300Z/ Wasatch Mountains/Idaho Portion- Including the city of Montpelier 147 PM MST Tue Feb 21 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM MST WEDNESDAY... The National Weather Service in Pocatello has issued a Winter Weather Advisory for snow and blowing snow, which is in effect from 5 PM this afternoon to 6 AM MST Wednesday. * IMPACTS...Snow and blowing snow will create difficult driving conditions for those that need to travel. Visibilities will become reduced. If you need to drive, slow down and allow extra time to reach your destination. * TIMING...Heaviest snow is forecast early this evening and continuing overnight. Lighter snow is expected early tomorrow morning. * SNOW ACCUMULATIONS...3 to 6 inches above 6000 ft. A mix of snow/rain is forecast below 6000 ft. * CONFIDENCE...Moderate to High confidence in snowfall amounts this period. High confidence in timing. * LOCATIONS...Georgetown, Alton, Emigration Pass, Border Summit, Geneva Summit, Georgetown Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter weather advisory for snow means that periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Feb 19, 2:07 PM MST, 12 hours 4 minutes earlier.
Area forecast discussion, Feb 19, 2:07 PM MST, 12 hours 4 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 207 PM MST Sun Feb 19 2017 .SHORT TERM...Tonight through Tuesday night. Broad area of weak convection moving into western portions of forecast area this afternoon. Have seen lightning and pea size hail reports on west side of state. Believe that strongest convection across E ID will probably fit that criteria as well. Flow aloft remains unsettled tonight with broad area of weak precip mainly over higher elevations. Weak precipitation could remain focused over central mountains and along WY border, but enough of a break in widespread heavy precipitation to drop current headlines early. Next round pushes in by early Monday, and this round another significant precipitation producer into Tuesday. Snow levels rise to between 6500-7000 ft with this system, with continued rain at lower elevations. Above snow line, snow looks to be heavy at times particularly in central mountains. Total accumulations through Tuesday could reach to 2 ft at the highest elevations. Pass level likely in the 12-18" range but wouldn't be surprised to see locally higher numbers. Sharp cut off below 6500 ft with mainly rain or a very wet slushy mix to valley floors. Have issued a winter storm watch for areas above 6500 ft. Other concern with this system will be winds. Models have been consistent in showing strong 700mb jet of 65+ kts push into the region mainly Tuesday with strong sfc low deepening over central MT. Guidance continues to increase winds Monday night and both NAM/GFS numbers hitting well into advisory criteria during the day Tuesday. Jet is strongest overnight and weakens during the day but could still be sufficient to support strong winds across the region. Cold front drops through during the afternoon. Snow levels do drop toward valley floors Tuesday night, but heavy precipitation threat already over by this time. DMH .LONG TERM...Wednesday through next Sunday. Mean upper trough remains resident over the West throughout the course of next week, but models differ on the distribution of moisture. Most of the dynamics ride well to the south as the jet carves out the trough, so no significant change in PoPs. Continuing with broad-brushed chance to likely PoPs through Friday, then slight chance to chance thereafter. Temperatures will drop starting Tuesday night after a cold front pushes through. Highs Wednesday may be in the 40s, but only in the 30s thereafter. GFS/ECMWF drop a cutoff low off the WA/OR coast Friday into Saturday and drive a weak upper ridge across the forecast area. Hinsberger && .AVIATION...Generally fair weather as upper trough exits the forecast area this morning, but models are keying in on some latent instability this afternoon which may mean some isolated thunderstorms until around sunset. KIDA ceiling is below 1000 ft, but should lift to VFR as the low-levels destabilize. Conditions will begin to deteriorate again late in the TAF period as the nose of an advancing atmospheric river edges into the area. Hinsberger && .HYDROLOGY...Precipitation amounts and mild low elevation temperatures past several days have maintained and potentially worsened low land flooding threat across the region. Some rises have been seen in area creeks, and beginning to see small responses on the rivers as well. Will continue all low land flood headlines. Have also issued a flood watch for Portneuf River at Pocatello with river forecasted to rise to flood stage Monday night or very early Tuesday morning. Trend has been to increase crest and lengthen time the gage spends above flood stage. Anticipate moving to flood warning no later than Monday if trend continues, especially with continued threat of precipitation across the region and temperatures remaining near or above freezing at night in upstream basins. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Monday morning through Tuesday afternoon for IDZ018-031. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 2:11 AM MST | Winter Weather Advisory | PIH | 17 hr | |
| Feb 20, 10:49 AM MST | River Flood Warning | PIH | Bannock | 5 days |
| Feb 20, 12:26 PM MST | Areal Flood Advisory | PIH | Blaine, Bonneville, Butte, Custer, Jefferson, Madison | 24 hr |
| Feb 20, 3:35 PM MST | Wind Advisory | PIH | 28 hr |
Nearby
Winter Storm Warnings in Idaho, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.